Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 111, NWS Houston/Galveston, TX

September 21, 2017Brazoria County, Fort Bend County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 21, 2017, 1:27 PM CDT for Brazoria County, Fort Bend County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2017, 1:27 PM CDT (18:27 UTC)
Expired
Sep 21, 2017, 3:30 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Fort Bend County, TX

The radar

The Houston radar (KHGX), 35 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

180 
WGUS54 KHGX 211827
FFWHGX
TXC039-157-212030-
/O.NEW.KHGX.FF.W.0111.170921T1827Z-170921T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
127 PM CDT THU SEP 21 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Southeastern Fort Bend County in southeastern Texas...
  North central Brazoria County in southeastern Texas...

* Until 330 PM CDT.

* At 126 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. 2 to 3 inches of rain has already fallen and another 
  1 to 2 inches of rain is expected by 215 PM.

* Some locations that will experience flooding include...
  Manvel, Danbury, Arcola, Iowa Colony, Bonney, southeastern Sienna
  Plantation, Juliff and Rosharon.

LAT...LON 2944 9529 2919 9536 2927 9560 2941 9557
      2954 9541

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:28 PM CDT, 59 minutes earlier.

Area forecast discussion, Sep 21, 12:28 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1228 PM CDT Thu Sep 21 2017

.AVIATION...
Widespread showers and thunderstorms will continue throughout the
afternoon before eventually dissipating after sunset. Vis under
2SM are possible in the heavier storms along with gusts to
20-25kt. Some fog and low cigs will be possible again tonight,
primarily north of KIAH. Some patchy dense fog will be possible,
particularly in areas that receive rain today. Some showers and
storms will be possible again tomorrow afternoon, but coverage
should be much more isolated than today.

11

&&

.PREV DISCUSSION... /ISSUED 1000 AM CDT Thu Sep 21 2017/

DISCUSSION...
Just did some very minor changes to the grids on the morning update.
Shower and thunderstorm coverage has been increasing across the area
this morning, and expect this trend to continue for the remaining
morning and afternoon hours. So far, everything is moving along at
a pretty good clip. We'll be watching for any training that sets up
which could lead to some possible localized flooding issues.  42

CLIMATE...
Yesterday's rains at IAH brought their yearly total up to 71.78 inches.
Only 1.09 inches of rain is needed through the end of the year to make
2017 the wettest year on record for the City of Houston (first place
is currently 72.86 inches set in 1900).  42

PREV DISCUSSION... /ISSUED 337 AM CDT Thu Sep 21 2017/

DISCUSSION...
The pattern over Southeast Texas early this morning consisted of
an upper low pressure trough that extended from the Mid Atlantic
coast through Louisiana into our area. An upper level high
pressure ridge was across North and Central Texas and bordered the
northern and western portions of the forecast area. An abundance
of moisture was present south of the Interstate 10 but mainly off
of the coast into South Texas. Models show that this moist airmass
will push northward this morning. Given the unstable airmass do
expect isolated showers currently occurring along and off of the
coast to spread inland and become more widespread this morning and
afternoon. Model forecast soundings show the potential for locally
heavy rainfall given that PWs reach 2.0 to 2.1 inches and
K-indices reach to between 34 and 36. There is also the potential
for isolated strong storms as CAPE values will reach to between
2800 and 3300 during the mid and late afternoon period.

The shower and thunderstorm coverage should decrease on Friday
and Saturday as the upper level high pressure ridge builds
overhead from the west. A combination of an approaching upper
trough and a weakening of the ridge will lead to a more unstable
airmass beginning on Sunday. This in turn will lead to increasing
rain chances through the first half of the week.

40

MARINE...
Light to moderate southeast winds and seas around 3 feet are
forecast to persist along the Upper Texas Coast through at least
the next week. Scattered showers and a few thunderstorms will be
possible this morning through today as higher moisture moves
inland from the Gulf. Showers and a few thunderstorms will be
possible each day going into next week with the best chances in
the morning for the coastal areas. Tide levels will likely be
about a half foot above normal through the rest of the week with
maybe a slight increase to 1 foot above normal over the weekend.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      92  73  92  72  92 /  50  30  20  10  20
Houston (IAH)              89  73  91  72  90 /  50  30  20  10  30
Galveston (GLS)            89  78  90  78  89 /  50  30  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...11
Hazardous weather outlook, Sep 21, 3:41 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
341 AM CDT Thu Sep 21 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221300-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
341 AM CDT Thu Sep 21 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to become more widespread
throughout this morning and afternoon. There is a chance for
isolated strong storms to produce locally heavy rainfall that may
lead to localized minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and early this evening.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 12:04 PM CDTAreal Flood AdvisoryHGXHarris56 min
Sep 21, 12:57 PM CDTAreal Flood AdvisoryHGXHarris63 min
Sep 21, 12:58 PM CDTAreal Flood AdvisoryHGXBrazoria62 min
Sep 21, 1:12 PM CDTFlash Flood WarningHGXHarris2 hr
Sep 21, 1:14 PM CDTAreal Flood AdvisoryHGXHarris2 hr
Sep 21, 1:44 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris2 hr
Sep 21, 1:55 PM CDTSpecial Weather StatementHGXBrazoria50 min
Sep 21, 2:15 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller2 hr
Sep 21, 2:18 PM CDTAreal Flood AdvisoryHGXColorado, Jackson, Wharton57 min
Sep 21, 2:46 PM CDTSpecial Weather StatementHGXChambers44 min
Sep 21, 3:06 PM CDTAreal Flood AdvisoryHGXBrazoria54 min
Sep 21, 3:19 PM CDTAreal Flood AdvisoryHGXColorado, Jackson, Matagorda, Wharton56 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.